What is the difference between Zapain and Co-codamol?
22nd October 2019
Zapain is the branded version of co-codamol. Both are formulas of 30mg codeine and 500mg paracetamol. They are essentially the same medication, one being branded and the other generic. If you have a prescription for Zapain, you should be able to buy co-codamol and vice-versa.
What is Zapain?
Zapain contains paracetamol and codeine. Paracetamol is generally used to relieve pain or lowering raised temperatures (to fight a fever). Codeine is an opioid which acts to relieve moderate to severe pain. It is not recommended that Zapain be used long term as codeine is highly addictive.
Why would a doctor prescribe Zapain?
Zapain is generally prescribed to treat pain that other painkillers (such as paracetamol or ibuprofen) cannot adequately treat on their own. If you are taking pain medication and it is not adequate, talk to your doctor about prescribing a stronger painkiller such as Zapain.
What age is appropriate to take Zapain?
Because of the codeine ingredient, it is only recommended for those 12 and over. However, children can take paracetamol over the age of one month. If your child is too young to take Zapain, your doctor will likely prescribe paracetamol.
What are the precautions for Zapain?
Zapain tablets may cause drowsiness. Co-codamol 30mg/500mg Tablets should be given in reduced doses or with caution to the elderly or debilitated patients. The following are more conditions that would cause reduced doses of Zapain:
- Decreased Respiratory Reserve
- Adrenocortical Insufficiency
- Prostatic Hypertrophy
- Inflammatory or Obstructive Bowl Disorders
- Urethral Stricture
- Convulsive Disorders
- Myasthenia Gravis
Why combine paracetamol with codeine to make co-codamol (Zapain)?
Generic Co-Codamol, also known by the brand name Zapain, is a combination of paracetamol at 500mg and codeine at 30mg. Why are these medications combined as a treatment? There was a study that concluded the following:
- Paracetamol-codeine combinations are thought to bring more pain relief than that achieved with paracetamol alone
- Single-dose studies show a slightly increased analgesic effect (pain relief) when codeine is added to paracetamol
- A paracetamol-codeine preparation is recommended when more pain relief is needed with a single dose of a drug; more side effects may occur with multiple dosages
In other words, the combination of codeine with paracetamol offers better pain relief than paracetamol or codeine when taken alone. If someone needs even more pain relief than codeine can provide, a larger dose of paracetamol, or a larger dose of codeine is not beneficial because they could cause more harm than good.
Large doses of paracetamol can be hard on the liver. Large doses of codeine are more likely to cause the detrimental side effects of codeine, including drowsiness, lightheadedness, dizziness, nausea, vomiting and constipation. Addiction is another concern with larger doses of codeine.
In summary, paracetamol and codeine are combined into Zapain (co-codamol) as a means to provide the maximum amount of pain relief without overdosing on the individual ingredients of paracetamol or codeine.
How should I take Zapain?
Don't drink alcohol when taking co-codamol. Swallow the tablets with a glass of water, without biting or chewing them. Do not take either codeine or paracetamol if you are taking Zapain.
What is the typical dose of Co-Codamol?
You should take co-codamol exactly as prescribed by your doctor. A typical dose as prescribed by a doctor would be (for adults) one to two tablets once every four hours, without taking more than 8 tablets per 24 hour period. For children aged 16-18, the dose is one to two tablets once every six hours, without taking more than 8 tablets in a 24 hour period. Finally, for children aged 12-15, the recommended dose is one tablet every six hours, up to a maximum of 4 tablets in a 24 hour period.
What are the side effects of Zapain?
Like all prescription-only medications, Zapain can cause some side effects. Not everyone will experience these side effects. All medicines can cause allergic reactions, however, severe allergic reactions are rare. If you experience sudden wheeziness, breathing difficulty, swelling of the eyelids, face or lips, you should report the condition to your doctor immediately.
Other possible side effects of Zapain are as follows:
- sick feeling (nausea or vomiting)
- dizzy, sleepy or lightheaded
- stomach pain and constipation
If you happen to feel any of the above-listed side effects, laying down may help ease the symptoms.
More Zapain side effects
- feelings of euphoria or depression
- liver damage, especially for heavy drinkers
- hearing loss
- changes in blood cells, such as a low number of cells which fight infection or assist in blood clotting
If any side effects listed above become serious, notify your doctor immediately. You should also notify your doctor if you are experiencing side effects which are not listed above.
Should I take Zapain?
Avoid taking Zapain if any of the following conditions are true.
- You know that you are allergic to either paracetamol or codeine.
- You suffer from liver or kidney disease.
- You know that you metabolize codeine too quickly into morphine.
- If you are breastfeeding.
- If you suffer from asthma or breathing problems.
- If you have chronic bronchitis or emphysema.
- If you have a recent head injury or suffer from increased pressure on the brain.
- If you drink a large amount of alcohol, or used to in the past.
- You have had a recent operation on your gall bladder.
- You currently have diarrhoea.
There are other conditions which would prevent you from taking Zapain. Be certain to answer all questions of your prescribing doctor truthfully so they can properly assess whether Zapain is the right pain medication for you.